Remarks on an Edge Isoperimetric Problem

Part of the Lecture Notes in Computer Science book series (LNCS, volume 4123)


Among all collections of a given number of k-element subsets of an n-element groundset find a collection which maximizes the number of pairs of subsets which intersect in k–1 elements.

This problem was solved for k=2 by Ahlswede and Katona, and is open for k>2.

We survey some linear algebra approaches which yield to estimations for the maximum number of pairs, and we present another short proof of the Ahlswede-Katona result.


Adjacency Matrix Large Eigenvalue Discrete Math Degree Sequence Laplace Eigenvalue 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aharoni, R.: A problem in rearrangements of (0,1)-matrices. Discrete Math. 30, 191–201 (1980)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Ahlswede, R., Cai, N.: On edge-isoperimetric theorems for uniform hypergraphs, Preprint 93-018, Diskrete Strukturen in der Mathematik SFB 343, Univ. Bielefeld (1993) (this volume)Google Scholar
  3. 3.
    Ahlswede, R., Katona, G.O.H.: Graphs with maximal number of adjacent pairs of edges. Acta Math. Acad. Sci. Hungar. 32(1-2), 97–120 (1978)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Alon, N., Milman, V.D.: λ 1-isoperimetric inequalities for graphs, and superconcentrators. J. Combin. Theory Ser. B 38, 73–88 (1985)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bey, C.: An upper bound on the sum of squares of degrees in a hypergraph. Discrete Math. 269, 259–263 (2003)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bezrukov, S.L.: Edge isoperimetric problems on graphs, Graph theory and combinatorial biology (Balatonlelle, 1996), János Bolyai Math. Soc., Budapest, 157–197 (1999)Google Scholar
  7. 7.
    Brualdi, R.A., Solheid, E.S.: Some extremal problems concerning the square of a(0,1)-matrix. Linear Mult. Alg. 22, 57–73 (1987)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cvetkovic, D., Rowlinson, P.: The largest eigenvalue of a graph: A survey. Linear Mult. Alg. 28, 3–33 (1990)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    de Caen, D.: An upper bound on the sum of squares of degrees in a graph. Discrete Math. 185, 245–248 (1998)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Delsarte, P.: An Algebraic Approach to the Association Schemes of Coding Theory. Philips Res. Rep. suppl. 10 (1973)Google Scholar
  11. 11.
    Hammer, P.L., Chvátal, V.: Aggregation of inequalities in integer programming. Ann. Discrete Math. 1, 145–162 (1977)CrossRefGoogle Scholar
  12. 12.
    Harper, L.H.: On a problem of Kleitman and West. Discrete Math. 93(2-3), 169–182 (1991)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hofmeister, M.: Spectral radius and degree sequence. Math. Nachr. 139, 37–44 (1988)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Hong, Y.: A bound on the spectral radius of graphs. Linear Algebra Appl. 108, 135–139 (1988)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Mahadev, N.V.R., Peled, U.N.: Threshold graphs and related topics. Ann. Discrete Math. 56 (1995)Google Scholar
  16. 16.
    Olpp, D.: A conjecture of Goodman and the multiplicities of graphs. Austral. J. Comb. 14, 267–282 (1996)MATHMathSciNetGoogle Scholar
  17. 17.
    Rowlinson, P.: On the maximal index of graphs with a prescribed number of edges. Linear Algebra Appl. 110, 43–53 (1988)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Ruch, E., Gutman, I.: The branching extent of graphs. J. Combinatorics. Inform. Syst. Sci. 4, 285–295 (1979)MathSciNetMATHGoogle Scholar
  19. 19.
    Schwenk, A.: New derivations of spectral bounds for the chromatic number. Graph Theory Newsletter 5, 77 (1975)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • C. Bey

There are no affiliations available

Personalised recommendations